Torsades de Pointes in Intravenous Drug Abuse-Associated Infective Endocarditis.

Title

Torsades de Pointes in Intravenous Drug Abuse-Associated Infective Endocarditis.

Creator

Eapen Sarah; Firstenberg Michael

Publisher

The heart surgery forum

Date

2018
2018-12

Description

Intravenous drug abuse rates in the United States have increased exponentially in recent years. Ohio is one of 5 states with the highest age-adjusted drug overdose death rates, with drug overdose causing 39.1 of every 100,000 deaths. In patients who survive, the associated morbidity poses a significant public health burden. Infective endocarditis, defined as an infection of the endocardium of the heart, is a potentially lethal consequence of bacteremia related to intravenous drug abuse. Methicillin-sensitive Staphylococcus aureus (MSSA) is the most commonly implicated organism and may affect the tricuspid valve. Indications for surgery include failure of medical management, worsening embolization, heart failure, and arrhythmias-typically bradyarrhythmias from infectious extension into the conduction system. Vegetation size and type of infection, such as drug-resistance pattern, fungal infection, and presence of prosthetic material, are becoming known risk factors for complications. Studies have demonstrated that early surgery tends to have a better prognosis than delayed intervention. Established guidelines for right-sided surgery are slowly evolving. Tricuspid valve surgery is becoming more common in these cases, but there is known risk for heart block owing to proximity of the conduction system to the tricuspid valve annulus. If patients develop complete heart block postoperatively, pacemaker placement may be indicated. There may be reluctance to implantation because of the risk of device infection with infective endocarditis. In addition, many may recover conduction as infection and edema resolve. Generally, bradyarrhythmias are well tolerated. However, we present 2 cases of torsades de pointes related to post-tricuspid-valve-replacement bradyarrhythmia. Torsades de pointes is a potentially lethal form of polymorphic ventricular arrhythmia associated with QT interval prolongation. Post-tricuspid-valve- replacement mortality may be secondary to induced lethal ventricular arrhythmias.

Subject

Adult; Bacteremia/complications; Female; Heart Valve Prosthesis/*adverse effects; Humans; Postoperative Complications; Torsades de Pointes/*etiology; Tricuspid Valve/*surgery; Endocarditis; Bacterial/*complications/*surgery; Intravenous/*complications; Substance Abuse

Identifier

Rights

Article information provided for research and reference use only. All rights are retained by the journal listed under publisher and/or the creator(s).

Pages

E507–E512

Issue

6

Volume

21

Citation

Eapen Sarah; Firstenberg Michael, “Torsades de Pointes in Intravenous Drug Abuse-Associated Infective Endocarditis.,” NEOMED Bibliography Database, accessed July 24, 2021, https://neomed.omeka.net/items/show/5008.

Social Bookmarking